Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS San Diego, CA

January 9, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 9, 2005, 6:00 AM PST for San Bernardino County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2005, 6:00 AM PST (14:00 UTC)
Expired
Jan 9, 2005, 12:00 PM PST
In force
6 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 51 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 091356
FFWSGX
CAC071-091945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN JAN 9 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...REDLANDS...
  RANCHO CUCAMONGA...HIGHLAND...FONTANA...

* UNTIL 12 PM PST.

* AT 600 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PERSISTENT MODERATE TO HEAVY RAINFALL ON THE SOUTH FACING          
  SLOPES AND FOOTHILLS OF THE SAN BERNARDINO MOUNTAINS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DEVORE...MUSCOY...MENTONE AND CRESTLINE.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3433 11759 3411 11761 3403 11709 3426 11689

$$

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 4:15 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 9, 4:15 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PST SUN JAN 9 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. COVERAGE AND AMOUNTS OF PRECIPITATION WILL BE LESS TODAY
AND THIS EVENING THAN SUNDAY...WITH INCREASING COVERAGE AND
INTENSITY LATE TONIGHT AND TUESDAY AS A STRONGER AND COLDER PACIFIC
STORM MOVES INLAND TO THE NORTH WITH THE COLD FRONT MOVING ACROSS
SOUTHWEST CALIFORNIA TUESDAY. FAIR AND WARMER WEATHER WILL FOLLOW OF
THE LATTER HALF OF THE WEEK AS HIGH PRESSURE BUILDS OFF THE
CALIFORIA COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

MOIST SOUTHWEST FLOW OF MOISTURE CONTINUES INTO SOUTHWEST
CALIFORNIA. WEAK SHORTWAVES WILL CONTINUE TO PROVIDE SOME
ENHANCEMENT TO THE PRECIPITATION AT TIMES TODAY THROUGH THIS
EVENING. OTHERWISE...HEAVIEST AND MOST WIDESPREAD AMOUNTS WILL BE
ACROSS THE NORTHWEST HALF OF THE FORECAST AREA WITH MORE BREAKS IN
THE PRECIPITATION TO THE SOUTH. HEAVIEST AMOUNTS THROUGH THIS
EVENING SHOULD BE ON THE COASTAL SLOPES OF THE SAN BERNARDINO
MOUNTAINS...BUT WITH AMOUNTS LESS THAN SUNDAY. PARTICULARLY ABSENT
WILL BE A STRONG SHORTWAVE SUCH AS THAT WHICH BROUGHT HEAVIER AND
MORE WIDEPSREAD AMOUNTS TO MUCH OF SOUTHWEST CALIFORNIA SUNDAY
AFTERNOON AND EVENING. HOWEVER...EVEN ABSENT STRONGER DYNAMICS...
ADDITIONAL RAINFALL UP TO 5 INCHES IS POSSIBLE THROUGH THIS EVENING
ALONG THE COASTAL SLOPES OF THE SAN BERNARDINO MOUNTAINS. AMOUNTS
CLOSER TO THE COAST WILL MOSTLY BE LESS THAN ONE INCH.
HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED
CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING
ADDITIONAL FLOODING.

FOR LATE TONIGHT THROUGH TUESDAY...A CLOSED UPPER LOW WILL MOVE
INLAND TO THE NORTH ACROSS NORTHERN AND CENTRAL CALIFORNIA. THIS
WILL BRING COOLING AND STRONGER DYNAMICS TO SOUTHWEST CALIFORNIA
LATE TONIGHT AND TUESDAY WITH THE COLD FRONT MOVING ACROSS SOUTHWEST
CALIFORNIA TUESDAY. ENHANCEMENT OF UPSLOPE PRECIPITATION WILL BEGIN
LATE TONIGHT WITH WIDESPREAD AND HEAVY PRECIPITATION ASSOCIATED WITH
THE COLD FRONT MOVING ACROSS SOUTHWEST CALIFORNIA TUESDAY MORNING.
SHOWERS WILL FOLLOWING FOR TUESDAY AFTERNOON...DECREASING TUESDAY
NIGHT FROM THE NORTHWEST. THE SUSTAINED PERIOD OF MODERATE TO HEAVY
RAINFALL ASSOCIATED WITH THE FRONTAL PASSAGE AS WELL AS THE
POSSIBILITY OF HIGH INTENSITY RAINFALL FROM EMBEDDED THUNDERSTORMS
FALLING ON SATURATED SOIL POSES A SIGNIFICANT FLOOD THREAT FOR MANY
AREAS LATE TONIGHT AND ESPECIALLY TUESDAY MORNING.

SNOW LEVELS WILL REMAIN QUITE HIGH THROUGH TODAY...MOSTLY ABOVE 7000
TO 8000 FEET...THEN LOWER TO AROUND 7000 FEET TONIGHT. THE PASSAGE
OF THE COLD FRONT WILL LOWER THE SNOW LEVEL TO 4000 TO 5000 FEET BY
LATE TUESDAY AFTERNOON.

FAIR AND WARMER WEATHER SHOULD FOLLOW FOR THE REST OF THE WEEK AS
HIGH PRESSURE BUILDS OFF THE CALIFORNIA COAST.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING ABOVE 7000 FEET UNTIL 9 AM TUESDAY...ZONE 55.
WINTER STORM WARNING ABOVE 7000 FEET UNTIL NOON TUESDAY...ZONE 56.

WINTER STORM WARNING ABOVE 5000 FEET 9 AM TUESDAY UNTIL 6 PM
TUESDAY...ZONE 55.
WINTER STORM WARNING ABOVE 5000 FEET NOON TUESDAY UNTIL 6 PM
TUESDAY...ZONE 55.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS THROUGH
TODAY...SEE LAXFLWSGX.

FLASH FLOOD WATCH THROUGH TUESDAY...ALL ZONES.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

&&

MARTIN
Hazardous weather outlook, Jan 8, 9:45 PM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PST SAT JAN 8 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-091400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
945 PM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE SUNDAY. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES THROUGH SUNDAY. HIGH TIDES AND LARGE SURF WILL BRING A
THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND
WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...

.DAY ONE... TONIGHT.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

SUNDAY THROUGH TUESDAY.

OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MM/MAXWELL

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 5:47 PM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 8, 11:45 PM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 9, 10:02 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego6 hr
Jan 9, 2:50 PM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.